Washington, 2018Flash Flood and Debris Flow in Washington, May 17, 2018
May 17, 2018 · NWS OTX · 2 events in 2 counties and zones
Thunderstorms developed over the east slopes of the Cascades and the Columbia Basin in a rich feed of wrap around moisture from an upper low over Oregon during the night of May 17th. 72 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $101,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over the east slopes of the Cascades and the Columbia Basin in a rich feed of wrap around moisture from an upper low over Oregon during the night of May 17th. These storms dumped a general quarter to half inch of rain over most of the western basin, but individual cells locally produced higher amounts with Ephrata measuring 0.72 inches. Local flash flooding and debris flows were noted from these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 17, 1:23 PM PST, 6 hours 7 minutes earlier.
Area forecast discussion, May 17, 1:23 PM PST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
223 PM PDT Thu May 17 2018
.SYNOPSIS...
Chances for showers and thunderstorms will remain this evening.
The arrival of a cold front on tonight and Friday will produce
breezy north and northeast winds and cooler temperatures closer
to average. More showers but fewer thunderstorms can be expected
for Saturday...but Sunday looks like a dry break period. A warming
trend will develop next week but with more showers and
thunderstorms possible.
&&
.DISCUSSION...
Tonight through Friday...A broad upper level trough with multiple
weak centers of circulation exists over much of the western United
States...with plenty of moisture wrapping around the main center
of circulation faintly visible on satellite over southwest
Montana or the northeast shoulder of Idaho. Small sub-synoptic
impulses are generating slow moving showers and thunderstorms
this afternoon over much of the region...especially the eastern
half of the forecast area...but the sunny portion of the deep
basin and east slopes of the Cascades will probably generate
enough surface based instability to trigger some early evening
showers and thunderstorms over those locations as well. Radar
indicates the most coherent bands of showers and storms along the
Idaho/Washington border and over Ferry County. In addition to the
plethora of other flood products still in effect...the presence of
these slow moving and heavy rain producing cells has necessitates
a general Flash Flood Watch for Okanogan County through this
evening...with special attention to recent burn scars in the
region.
While thunderstorms will decrease with the sunset
tonight...multiple high resolution models suggest the remnants of
these areas of storms will drift into the Cascades overnight
tonight and early Friday as a mass of showers, dynamically
assisted by yet another spur upper low...best resolvable on Water
Vapor satellite currently over British Columbia. This trough will
bring a surface cold front out of Canada as it drops in tomorrow
and allow a temporary drying trend...or at least a decrease in
prevalence of showers and a more stable air mass largely
precludingany thunderstorms on Friday...but things will still be
unsettled with the only other effect of this weak front being
increased north winds down the Purcell Trench and slightly
increased winds down the Okanogan. Cooler conditions in the wake
of the front will be most noticeable in the western basin on
Friday with the current upper 70s getting knocked back into the
mid 60s.
Friday night through Sunday...Latest models are actually in
fairly good agreement with the overall flow regime through most of
the extended period. On Saturday the upper low from Canada will
stop further southward progression...sit over the forecast area
and be the focal point for more showers over the entire area
...with a chance of thunderstorms in the mix mainly over the
southeast.
The low will eject out of the area to the northeast Saturday
night and Sunday as the next Pacific trough approaches the coast.
This wave will allow warm advection in southerly flow ahead of it
leading to the next warming trend...and also kicking off more
showers and thunderstorms but limited to the Cascades on Sunday.
Sunday appears to present the best day of the weekend for outdoor
activities elsewhere with dry and warming conditions.
Monday through Thursday...A rather fascinating weather
pattern becomes established over the area for the next week.
The next incoming Pacific trough will dive into the Great Basin
and then pinch off into a stationary closed low as part of a Rex
Block pattern with the High component over western Canada. The
forecast area will reside under an easterly flow regime beneath
the far northern flank of the Great basin upper Low. A persistent
area of high precipitable water will be entrenched over the
forecast area and and continuously recharged as wrap-around feed
over the top of Great Basin closed low...quite possibly moisture
which loops up and crosses the Rockies from the Gulf of
Mexico...sort of an Atlantic marine push.
Meanwhile the temperature will increase every day through
Wednesday. With noticeably increased and anomalously high
humidity and high temperatures in the 80s by midweek the region
may feel a bit like Hawaii only without the palm trees.
This pattern will also be conducive to a daily thunderstorm threat
especially on the mountains ringing the basin...and with weak
steering flow in a very moist air mass these storms will bring a
threat of heavy rain in their cores. Only way out, on or about
Thursday is the possibility of a break in this pattern with a weak
cooling trend. /Fugazzi
&&
.Hydrology...With the cooling trend expected this weekend mountain
snow melt will slow down...however the warming trend beginning
early next week will allow another acceleration. So for the
foreseeable future little relief is expected for the river
flooding issues plaguing the region. In the immediate term...the
thunderstorm activity around the area today and this evening will
maintain a threat of localized flash flooding.
The following rivers are currently under riverine Flood
Warnings...
Moyie River at Eastport AFFECTING Boundary County
Lake Pend Oreille AFFECTING Bonner County
St Joe River at St Maries AFFECTING Benewah County
Kettle River near Ferry above Curlew AFFECTING Ferry County
Methow River near Pateros AFFECTING Okanogan County
Okanogan River near Tonasket AFFECTING Okanogan County
Pend Oreille River below Albeni Falls AFFECTING Bonner and Pend
Oreille Counties
Similkameen River near Nighthawk AFFECTING Okanogan County
The Flood Warning has been ended for the following river...
Stehekin River at Stehekin AFFECTING Chelan County
A Flash Flood warning continues through this evening for Okanogan
County in general for wet thunderstorms.
The Flash Flood Warning will continue indefinitely for the Lost
River community in the Methow Valley for possible levee failure.
An Areal Flood Warning continues over Okanogan County for the
lake shore of Lake Osoyoos...and the possibility of renewed
rainfall and snow melt related flooding on the Salmon Creek and
Chewuck River.
An Areal Flood warning remains in effect for a sliver of Ferry and
Stevens county along the Kettle River from the Canadian border to
Lake Roosevelt, in addition to the riverine Flood Warning for the
Kettle River near Ferry.
&&
.AVIATION...
18Z TAFS: Showers and thunderstorms are likely at all TAF sites
over the next 24 hours. These storms will be slow moving. Cigs
should be mainly VFR or MVFR, but storms could produce IFR
conditions for a few hours. I do not expect fog to form on Friday
morning. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 52 62 49 67 49 75 / 70 50 30 40 20 0
Coeur d'Alene 50 61 47 67 47 75 / 80 50 20 30 20 10
Pullman 49 59 48 67 48 73 / 50 60 40 50 10 10
Lewiston 53 64 53 73 52 79 / 40 60 40 50 10 10
Colville 52 65 48 70 47 78 / 70 70 20 20 20 10
Sandpoint 49 64 45 65 44 74 / 90 40 20 30 20 10
Kellogg 46 59 43 64 45 73 / 70 50 40 40 20 10
Moses Lake 56 66 52 73 49 79 / 60 50 40 20 10 0
Wenatchee 55 64 53 71 52 77 / 70 80 40 30 20 10
Omak 55 65 52 71 51 77 / 70 70 40 20 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 17, 7:20 AM PST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
820 AM PDT Thu May 17 2018
IDZ001>004-026-027-WAZ036>038-042-043-181530-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Spokane Area-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
820 AM PDT Thu May 17 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Northeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Area rivers remain high, with some flooding in the Idaho
Panhandle and extreme northern Washington. Although the
probability for widespread hazardous weather is low, scattered
thunderstorms are possible today. Some of these storms may
slow moving and contain brief heavy rain.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Many area rivers will see rises and become very high through the
week with additional snow melt, with some flooding in the Idaho
Panhandle and extreme Northern Washington.
WAZ031>035-041-044-181530-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Wenatchee Area-Waterville Plateau-
820 AM PDT Thu May 17 2018
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Area rivers remain high, with major flooding on some rivers in
the area. Although the probability for widespread hazardous
weather is low, scattered thunderstorms are possible today. Some
of these storms may slow moving and contain brief heavy rain
heightening the possibility of flash flooding on recent burn
scars.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Many area rivers will remain in flood through the next week as
mountain snow melt continues.
In the hours before
Local storm report, May 17, 3:26 PM PST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
426 PM PDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 3 SE TWISP 48.33N 120.08W
05/17/2018 M0.47 INCH OKANOGAN WA TRAINED SPOTTER
THUNDERSTORM WITH SMALL HAIL AND HEAVY RAIN.
0.47 INCHES OF RAIN IN PAST 35 MINUTES.
&&
JWDebris Flow, Chelan
- When
- May 17, 7:30 PM PST to 8:00 PM PST
- Where
- Chelan County, 4.28 mi ESE of Malaga to 3.7 mi ESE of Malaga
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 47.340, -120.120
Heavy rain from thunderstorms during the evening of May 17th resulted in a debris flow of rocks and mud onto the Malaga-Alcoa Highway betrween mileposts 10 and 12.
Flash Flood, Grant
- When
- May 17, 7:45 PM PST to 11:00 PM PST
- Where
- Grant County, 1.29 mi WNW of Ephrata to 0.49 mi WSW of Ephrata
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 47.328, -119.555
Flooding from heavy rain producing thunderstorms occurred in Ephrata during the late evening of May 17th. Basin Street, the main road through the downtown business district was flooded with 4 to 8 inches of water with first floor damage to multiple businesses in the downtown area. A portion of the ceiling in the Department of Corrections building collapsed due to standing water on the roof.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in South Dakota, May 17 to 18, 2018$3.1 million · 1.75 in hail · 37 events
- Flash Flooding in West Virginia, May 17 to 18, 2018$150,000 · 2 events
- Heavy Rain in Virginia, May 17 to 20, 201839 events
- Hail and Damaging Winds in Texas, May 17, 2018$23,000 · 1.5 in hail · 15 events
- Strong Wind in South Carolina, May 17, 20181 injured · $20,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 17, 20182.5 in hail · 16 events
- Flood in Florida, May 17, 2018$20,000 · 1 event
- Flash Flood and Flooding in Maryland, May 17 to 21, 2018$100 · 14 events
- Damaging Winds in Alabama, May 17, 2018$14,000 · 52 kt wind · 4 events
- Flash Flooding and Heavy Rain in Virginia, May 17 to 18, 2018$5,000 · 11 events
- Flood and Hail in Texas, May 17, 20182 in hail · 11 events
- Wildfire in Oklahoma, May 17, 20181 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758689, 758680.